- Poster presentation
- Open Access
Toxic intracellular anabolite levels of tenofovir and didanosine causing a steep CD4-cell decline
Journal of the International AIDS Society volume 13, Article number: P95 (2010)
HIV-protease inhibitors may increase tenofovir plasma AUC by 22-37%. Whether this affects tenofovir-diphosphate (TFV-DP) intracellular levels, especially in the presence of didanosine, which is also eliminated through active tubular secretion, is unclear.
A 52-year-old HIV-1 positive Caucasian male started zidovudine (AZT), lamivudine, nelfinavir in 1999 at a CD4-cell count of 210/µL. In July 2007 treatment was switched because of viral blips to atazanavir, ritonavir, tenofovir, emtricitabine and didanosine (250 mg). Within one year his CD4-cell count declined from 1140 to 140/µL despite complete virological suppression . Renal clearance (Cockgroft-Gault) decreased from 86 to 74 mL/min and renal phosphate threshold to 0.24 mmol/L (n=0.8-1.35), indicative of proximal tubular dysfunction. There was 8 kg weight loss, his serum glucose and lactate were elevated.
In addition, following the ART-switch a thrombocytosis (1355x109/L) was noticed. After exclusion of other causes, essential thrombocythemia was diagnosed and hydroxyurea started. Thrombocytes were elevated before initiation of ART (427x109/L) and before therapy switch (659x109/L), suggesting AZT-related bone marrow suppression may have prevented a further increase in platelet count in the preceding years.
Suspecting NRTI-related mitochondrial and tubular dysfunction, we measured intracellular ddA-TP (didanosine) and TFV-DP (tenofovir) in PBMCs . TFV-DP was 10xULN (1350 fmol/106 cells) and ddA-TP 21xULN (105 fmol/106 cells). Hydroxyurea may have increased ddA-TP levels, but was used for only 2 weeks. ART was changed to AZT, lamivudine, atazanavir, ritonavir, raltegravir. Two weeks later TFV-DP was still 250 fmol/106 cells, demonstrating an intracellular t½ of approximately 140 hrs and ddA-TP 57.4 fmol/106cells, t½ 385 hrs, but didanosine and tenofovir plasma levels were undetectable. After switch his CD4-cell count increased again from 140 to 340/µL and his platelet count decreased to 725x109/L following re-initiation of AZT.
Elevated TFV-DP and ddA-TP led to tubular dysfunction and mitochondrial toxicity. Inhibition of purine-nucleoside-phosphorylase by TFV-DP and DNA-polymerase-γ by ddA-TP may have caused the steep CD4-cell decline. We believe interactions between tenofovir, didanosine and atazanavir/ritonavir were responsible for this toxicity.
Negredo E, Molto J, Burger D, Viciana P, Ribera E, Clotet B, et al: Unexpected CD4 cell count decline in patients receiving didanosine and tenofovir-based regimens despite undetectable viral load. AIDS. 2004, 18: 459-463. 10.1097/00002030-200402200-00012.
Pruvost A, Negredo E, Benech H, Theodoro F, Puig J, Grau E, et al: Measurement of intracellular didanosine and tenofovir phosphorylated metabolites and possible interaction of the two drugs in human immunodeficiency virus-infected patients. Antimicrob Agents Chemother. 2005, 49: 1907-1914. 10.1128/AAC.49.5.1907-1914.2005.
Rights and permissions
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
About this article
Cite this article
de Jong, E., Haverkort, M., ter Heine, R. et al. Toxic intracellular anabolite levels of tenofovir and didanosine causing a steep CD4-cell decline. JIAS 13 (Suppl 4), P95 (2010). https://doi.org/10.1186/1758-2652-13-S4-P95